Skip to Content
UW Health SMPH
American Family Children's Hospital
DONATE Donate
SHARE TEXT

Serotonin Syndrome

Topic Overview

Taking certain medicines together can cause a serious but uncommon condition called serotonin syndrome. Serotonin syndrome can happen when the level of a substance in your brain (called serotonin) get too high. The problem can happen if you are taking a triptan, used for migraines, along with an antidepressant medicine such as an SSRI or an SNRI. It can also happen if you are taking more than one SSRI or SNRI for depression, anxiety, pain, or another condition.

SSRIs are selective serotonin reuptake inhibitors, and SNRIs are selective serotonin/norepinephrine reuptake inhibitors.

Symptoms of serotonin syndrome may include:

  • Restless feelings.
  • Clumsiness or loss of coordination.
  • Hallucinations (seeing or hearing things).
  • Rapid heart rate.
  • Raised body temperature.
  • Nausea.
  • Vomiting.
  • Diarrhea.

The best way to prevent serotonin syndrome is to make sure all your doctors know about all of the medicines you are taking. If you are taking a triptan along with an antidepressant (or two antidepressants) and you notice any of these symptoms, call your doctor right away. Without treatment, serotonin syndrome can be deadly. But treatment usually can get rid of the symptoms in less than 24 hours.

Credits

By Healthwise Staff
Anne C. Poinier, MD - Internal Medicine
Colin Chalk, MD, CM, FRCPC - Neurology
Last Revised June 4, 2013

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.